Monday, March 08, 2010 Canuch with RA, Community Member, asks

Q: Does Enbrel cause weight gain?

Over the past 18 months I've taken Enbrel and MTX for moderately severe RA.  I've gained 20lbs in that time, despite regular exercise and no junk food.  What's going on?

Answer This
Answers (2)
Lene Andersen, Health Guide
3/21/10 8:00pm

Probably just that you are healthier than you used to be. Personally, I've noticed that when my RA's active, I get nauseated and lose weight, but when the meds are working, I eat better and gain some weight. I'd recommend you see your doctor and ask them questions about your weight gain - 20 pounds isn't much in 18 months, so it's entirely possible that you are at a healthy weight. Keep in mind that our culture tends to value an unhealthy level of skinny, which means that people, especially women, tend to set a weight goal that isn't normal for their body and therefore hard to maintain. If your doctor tell you that you have no reasons to worry, enjoy your curves as a positive thing -that I said above, they may mean that you are healthier than you used to be when your RA was active.

 

 

Reply
desparte, Community Member
3/20/11 2:16am

I just finished reading a site that had over 50 people saying that they all have gained weight, escepically around their waist while taking methotrexate. I have gained almost 24 pounds and do nothing different, I thought it was menopasue but now I think it is the mtx.

I take the injectable and it is killing my stomach now and bad GERD very painful. i also take enbrel, but enbrel by itself is not enough. i was told to start remicade, but I read it also causes weight gain, I need to lose eigth and if I keep taking meds that cause weight gain that will not help me as I am getting mroe over weight and it is harder on your joints,

Anyone have any RA drugs they take that don't make them gain weight?

Thanks

Becky

Reply
Lene Andersen, Health Guide
3/22/11 11:49am

When I was on Enbrel, I lost so much weight I had no body fat left, not even on my stomach where even most really athletic women still have a bit of pudge. I looked ike I was anorexic. Over the two years I was on Enbrel, I talked to several people about it and heard many, many stories of people losing a lot of weight on it.

 

How a medication affects you varies from person to person. What may play a role in someone's weight gain will have no effect on someone else or may even be a factor in them losing weight, so it's impossible to say how you'll react on any specific medication. As well, other factors may play a role - for instance, you mentioned you are menopausal, a period of life where every woman I have ever met gains more weight around the middle. When you enter menopause it changes how your body works and how your body looks.

 

That said, if you're having bad stomach related side effects, obviously something needs to done. Has your doctor given you a prescription for a stomach medication like Pantoloc or Nexium? Many people with RA find such meds very helpful in managing GERD that can be aggravated by RA meds. you may also want to check out my post on managing side effects for more tips on how to get your stomach to simmer down.

 

It's a bit of a Catch-22. Without the meds, the RA will damage your joints and that can impair your mobility in the future. I'd recommend that you discuss the issue with your rheumatologist and perhaps ask for a referral for some physical therapy to develop an exercise program that can help you stay fit while protecting your joints.

 

Reply
Randi of Boca, Community Member
10/12/12 4:48pm

I have been taking Enbrel for 6 weeks for my Psoriatic Arthritis and noticed that I have gained weight or bloat or fleshiness.... whatever it is I don't like it.  I should mention that I spin three days a week and walk three miles on the other days and I don't eat carbs, fat, or junk.   Yes, it's mostly in the middle and I have been so fatigued I can't get through my day productively.  So I googled gain weight from Enbrel and found your post like many others and then looked it up on Enbrel.  Well, I immidiately emailed my doctor to tell her that Enbrel causes weight gain and fatigue and these are deal breakers for me so I will not be taking it anymore.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Canuch with RA, Community Member— Last Modified: 11/18/13, First Published: 03/08/10